Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Arthritis and Rheumatism

What Can be Done to Help with Dizziness from Orencia?

12/03/2008

Question:

I have had 4 infusions of Orencia and I have a lot of side effects. It is itchy all over but no rash that lasts more than a few days, headaches, low blood pressure, and feel very dizzy. The dizziness is what is causing me the most trouble. I am always dizzy and it gets wose when I stand up. I get so dizzy I think that I am going to pass out all the time. When it happens I don`t move or speak. Like a deer cought in the headlights. I don`t know that any thing is going on around me. The lights seem to go dim and I also get blurry vision. I always feel sick to my stomach from the dizziness. Are there any treatments to help with the dizziness from the Orencia?

Answer:

Ultimately, more information is needed to make an appropriate assessment for your particular complaint. When you see your physician you may need to have answers to the following questions:

1) Is the dizziness only associated during or within 24 hours of the abatacept (Orencia) infusions, several days within the infusion, or does it last the entire 4 weeks between infusions?
2) How frequently do you experience the dizziness - mutiple times a day, daily, or less frequently? Are there specific triggers to your symptoms besides standing?
3) What is your blood pressure during and between the Orencia infusions?
4) Do you take any cardiovascular medicines?
5) What other associated symptoms are you experiencing? Of interest would be chest pain, shortness of breath, palpitations, coughing, the sensation of spinning, ear ringing, loss of hearing, headache, passing out, and others.

Your physician may perform orthostatic testing - checking blood pressure and heart rate while you are laying, sitting, and standing. Some infusion reactions can be controlled via pretreatment with antihistamines and/or steroids. However, if this is considered to be a significant reaction to the Orencia, then the treatment may need to be discontinued.

For more information:

Go to the Arthritis and Rheumatism health topic, where you can:

Response by:

Raymond  Hong, MD, MBA, FACR Raymond Hong, MD, MBA, FACR
Formerly, Assistant Professor of Medicine
School of Medicine
Case Western Reserve University